Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Bismarck, ND

June 7, 2005Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2005, 7:25 PM CDT for Morton County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Jun 7, 2005, 8:15 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 30 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080025
SVRBIS
NDC059-080115-
/O.NEW.KBIS.SV.W.0078.050608T0025Z-050608T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FLASHER TO 9 MILES SOUTH OF FORT RICE...OR
  ALONG A LINE EXTENDING FROM 34 MILES SOUTHWEST OF BISMARCK TO 30
  MILES SOUTH OF BISMARCK...AND MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLASHER AROUND 730 PM CDT
  FORT RICE AROUND 745 PM CDT
  HUFF AND ST. ANTHONY AROUND 800 PM CDT

STRONG WINDS OF UP TO 60 MPH ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4666 10066 4662 10066 4659 10059 4654 10057
      4644 10061 4642 10069 4638 10072 4641 10074
      4641 10090 4636 10095 4639 10128 4664 10128

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 080055
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT TUE JUN 7 2005

NDC059-080115-
/O.CON.KBIS.SV.W.0078.000000T0000Z-050608T0115Z/
MORTON ND-
754 PM CDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
SOUTHEASTERN MORTON COUNTY...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FLASHER TO 8 MILES WEST OF FORT RICE...OR
ALONG A LINE EXTENDING FROM 36 MILES SOUTHWEST OF BISMARCK TO 21
MILES SOUTH OF BISMARCK...MOVING NORTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FLASHER BY 800 PM CDT
  ST. ANTHONY AND HUFF BY 815 PM CDT

THE STRONGEST STORM WAS 8 MILES WEST OF FORT RICE...MOVING NORTHWEST 
TOWARDS ST. ANTHONY AT 20 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4666 10066 4662 10066 4659 10059 4654 10057
      4644 10061 4642 10069 4638 10072 4641 10074
      4641 10090 4636 10095 4639 10128 4664 10128

$$

VINING
000 
WWUS53 KBIS 080115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT TUE JUN 7 2005

NDC059-080123-
/O.EXP.KBIS.SV.W.0078.000000T0000Z-050608T0115Z/
MORTON ND-
813 PM CDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
EXPIRES AT 815 PM CDT...

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A 
SIGNIFICANT HAIL OR WIND THREAT. GUSTY WINDS UP TO 50 MPH AND SMALL 
HAIL IS POSSIBLE. HOWEVER...TORRENTIAL RAINFALL IS EXPECTED WITH THE 
CLUSTER OF STORMS OVER EASTERN MORTON COUNTY. A FLASH FLOOD WARNING 
IS IN EFFECT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4666 10066 4662 10066 4659 10059 4654 10057
      4644 10061 4642 10069 4638 10072 4641 10074
      4641 10090 4636 10095 4639 10128 4664 10128

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:40 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 7, 2:40 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT TUE JUN 7 2005

.SHORT TERM...
MAIN CONCERNS ARE SEVERE THUNDERSTORMS AND FLASH FLOODING TONIGHT.
A SURFACE LOW CENTERED IN THE CENTRAL PLAINS WILL CAUSE EASTERLY
WINDS AND AMPLE MOISTURE TONIGHT.  A SHORT WAVE OVER COLORADO WILL
ROTATE RAPIDLY NORTHEAST INTO NORTH DAKOTA TONIGHT AND THEN DEVELOP
INTO A SMALL INTENSE CLOSED LOW. COOLING ALOFT AND A CONTINUING
SUPPLY OF MOISTURE IN LOWER LAYERS WILL SET THE STAGE FOR POSSIBLE
SEVERE THUNDERSTORMS AND TORRENTIAL RAINS. THE THREAT OF SEVERE
STORMS WILL END WEDNESDAY AS THE SURFACE LOW MOVES NORTHEAST OUT OF
THE AREA AND UPPER RIDGING STARTS IN THE SOUTHWEST.  BUT THE CHANCE
OF THUNDERSTORMS WILL RETURN THURSDAY AND FRIDAY AS SOUTHWEST FLOW
AND SHORT WAVES RESUME.

.LONG TERM...
LONG RANGE MODELS SIMILAR WITH UNSTABLE WEATHER THROUGH THE LONG
TERM. SERIES OF SHORTWAVES AND TROUGHS MOVING THROUGH WILL CONTINUE
TO BRING THE THREAT OF THUNDERSTORM ACTIVITY TO THE REGION. MADE
LITTLE CHANGES FROM PREVIOUS FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH WEST AND CENTRAL NORTH DAKOTA TONIGHT...

&&

LM/RGT
Hazardous weather outlook, Jun 7, 4:13 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT TUE JUN 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080912-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
413 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON IN
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA...THEN MOVE NORTH INTO
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...SPREADING INTO THE NORTH
WEST AND NORTH CENTRAL BY EVENING.  SOME OF THE THUNDERSTORMS COULD
BE SEVERE WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:04 PM CDTFlash Flood WarningBISBurleigh, Emmons, Morton, Sioux3 hr
Jun 7, 8:07 PM CDTTornado WarningBISEmmons, Sioux38 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningBISEmmons44 min
Jun 7, 8:41 PM CDTFlash Flood WarningBISGrant, Sioux2 hr
Jun 7, 8:47 PM CDTTornado WarningBISEmmons28 min
Jun 7, 8:53 PM CDTTornado WarningBISEmmons37 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh46 min
Jun 7, 9:18 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams42 min
Jun 7, 10:02 PM CDTSevere Thunderstorm WarningBISLogan43 min
Jun 7, 10:20 PM CDTFlash Flood WarningBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman115 min
Jun 7, 10:35 PM CDTTornado WarningBISDickey25 min
Jun 7, 10:59 PM CDTTornado WarningBISDickey46 min
Jun 7, 11:46 PM CDTSevere Thunderstorm WarningBISDickey22 min
Jun 7, 11:53 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.